Kansas, 2013

Hail in Kansas, April 7, 2013

April 7, 2013 · NWS GLD · 1 event in 1 county or zone

A small cluster of thunderstorms developed during the afternoon over northwest Kansas, resulting in one hail report near Norcatur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A small cluster of thunderstorms developed during the afternoon over northwest Kansas, resulting in one hail report near Norcatur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 7, 2:39 PM CST, 16 minutes earlier.

Area forecast discussion, Apr 7, 2:39 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT SUN APR 7 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 233 PM MDT SUN APR 7 2013

LATER THIS AFTERNOON MODELS CONTINUE TO INDICATE MUCAPE AROUND
500J/KG OR SO JUST EAST OF A SURFACE TROUGH EAST OF A GOVE TO HILL
CITY LINE.  0-6KM SHEAR OF 40 KTS WILL BE FAVORABLE FOR STRONG/SEVERE
STORMS TO DEVELOP...HOWEVER THERE WILL BE SOME SUBSIDENCE
INTERSPERCED WITH LIFT BEHIND THE EXITING SHORT WAVE TROUGH.  IF
SEVERE THUNDERSTORMS DO DEVELOP...AM ANTICIPATING THEM TO BE ONLY
ISOLATED WITH HAIL UP TO QUARTER SIZE AND GUSTY OUTFLOW WINDS.  THE
STRONG/SEVERE ACTIVITY SHOULD QUICKLY DIMINISH DURING THE EARLY
EVENING AS THE ENVIRONMENT BECOMES MORE STABLE.

TONIGHT SOME LINGERING LIFT BEHIND THE UPPER LEVEL SHORT WAVE TROUGH
WILL MOVE INTO THE AREA THIS EVENING FROM THE WEST...WITH SOME LIFT
OVER THE FAR EASTERN PART OF THE AREA AS WELL.  THE LIFT WILL MOVE
THROUGH THE AREA AND WEAKEN DURING THE LATE EVENING.  DUE TO THE DRY
ENVIRONMENT BELOW 700MB OR SO...AND SUBTLE NATURE OF THE LIFT WILL
ONLY HAVE SLIGHT CHANCES FOR PRECIP.  OVERNIGHT SUBSIDENCE AND DRIER
AIR MOVE INTO THE AREA BRINGING ANY PRECIP. TO AN END.

MONDAY AM ANTICIPATING ELEVATED THUNDERSTORMS TO BEGIN OVER EAST
CENTRAL COLORADO DURING THE EARLY AFTERNOON AS LIFT FROM A SHORT
WAVE TROUGH OVERSPREADS THE AREA.  SOUNDINGS DURING THE EARLY
AFTERNOON REMAIN FAIRLY DRY UNTIL MOISTURE ADVECTION INCREASES WITH
STRENGTHENING LOW LEVEL JET DURING THE MID AND LATE AFTERNOON...SO
HAVE SLOWED HOW QUICKLY PRECIP. CHANCES INCREASE DURING THE
AFTERNOON.  A WARM FRONT WILL MOVE INTO THE AREA DURING THE LATE
MORNING AND AFTERNOON.  MODELS GENERALLY PLACE THE WARM FRONT BETWEEN
HWY 24 AND THE NEBRASKA BORDER.  THE POSITION OF THE DRY LINE IS A
BIT HARDER TO PLACE...WITH MODELS EITHER KEEPING IT ALONG THE KS/CO
BORDER OR FURTHER EAST INTO WEST CENTRAL/SOUTHWEST KANSAS.  THE
SREF/ECMWF/GFS GENERALLY PLACE IT ALONG THE KS/CO BORDER...SO WILL
SIDE WITH THEM.  THIS PLACES THE INTERSECTION OF THE DRY LINE/WARM
FRONT NEAR THE CENTRAL PART OF THE TRI-STATE AREA.  AM THINKING THE
STRONGER STORMS SHOULD BEGIN TO INITIATE TOWARD EARLY/MID AFTERNOON
NEAR THE INTERSECTION AS THE MOISTURE ADVECTION INCREASES
INSTABILITY.  NAM POINT SOUNDINGS SHOW SLIGHTLY MORE INSTABILITY
ALONG THE DRY LINE THAN THE WARM FRONT.  IN ADDITION MORE LIFT WILL
BE ALONG THE DRY LINE THAN THE WARM FRONT...SO AM THINKING STORMS SHOULD
FIRE ALONG THE DRY LINE FIRST THEN THE WARM FRONT.  AS THE AFTERNOON
PROGRESSES THE WARM FRONT WILL ARK TO THE NORTHWEST...CAUSING THE
ENVIRONMENT TO BECOME MORE UNSTABLE OVER THE NORTHERN PART OF THE
AREA.  THUNDERSTORM COVERAGE WILL INCREASE DURING THE MID TO LATE
AFTERNOON AS CAPE AND SYNOPTIC LIFT INCREAS OVER THE AREA.

DURING THE LATE AFTERNOON THE ENVIRONMENT SOUTH AND EAST OF HWY 40
BECOMES INCREASINGLY FAVORABLE FOR TONADO DEVELOPMENT WITH 0-1KM
BULK SHEAR AROUND 15KTS AND EHI OF 3.5M2/S2.  THE LARGE HAIL THREAT
LOOKS VERY GOOD...EXPECIALLY DURING THE MID TO LATE AFTERNOON AS THE
CAPE PROFILE IN THE HAIL GROWTH ZONE INCREASES AND MUCAPE NEARS
2000-3000J/KG.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 233 PM MDT SUN APR 7 2013

UPPER FLOW WILL BE SOUTHWEST MONDAY NIGHT AHEAD OF AN UPPER LOW THAT
WILL MOVE INTO COLORADO TUESDAY. THE UPPER LOW WILL MOVE INTO
SOUTHWEST NEBRASKA TUESDAY NIGHT AND GRADUALLY SHIFT EAST INTO SOUTH
CENTRAL NEBRASKA WEDNESDAY. SURFACE LOW PRESSURE WILL MOVE INTO
SOUTHEAST COLORADO MONDAY NIGHT AND THEN MOVE EAST INTO SOUTH
CENTRAL KANSAS TUESDAY. A COLD FRONT WILL MOVE INTO EASTERN COLORADO
TUESDAY. THIS FRONT WILL PUSH ACROSS THE ENTIRE FA BY 18Z TUESDAY.
SURFACE WINDS SHOULD RANGE FROM 25 TO 35 KTS. HIGH PRESSURE WILL
CONTINUE TO BUILD INTO THE CENTRAL PLAINS WEDNESDAY. WIND WILL NOT
BE AS STRONG ON WEDNESDAY.

FOR MONDAY NIGHT...FOR EARLY EVENING...A SHORTWAVE COMES THROUGH
WITH MOISTURE AND GOOD LIFT EAST OF THE COLORADO LINE.  CAPE VALUES
WILL RANGE FROM 700 J/KG IN EASTERN COLORADO TO 2500 NEAR HILL CITY.
BEST CAPE VALUES ARE GENERALLY EAST OF THE COLORADO STATE LINE AS
WELL. BY 03Z TUESDAY CONVECTIVE INHIBITION SHOULD TAKE OVER. AROUND
MIDNIGHT GOOD MOISTURE AND LIFT WILL MOVE INTO AN AREA GENERALLY
NORTH OF INTERSTATE 70. A COLD FRONT WILL ALSO MOVE INTO THE
NORTHWEST FA BRINGING COLDER AIR INTO THE REGION. PRECIPITATION WILL
CHANGE TO SNOW OVER THE FAR NORTHWEST FA. POPS WILL RANGE FROM
CHANCE IN THE SOUTH TO CATEGORICAL IN THE NORTHWEST.

TUESDAY...THE COLD FRONT WILL MOVE THROUGH THE REST OF THE FA BY 18Z
WITH SUSTAINED WIND AROUND 25KTS. THIS MAY REQUIRE A WIND ADVISORY.
GOOD MOISTURE AND LIFT WILL MOVE INTO THE NORTHWEST HALF OF THE FA
WITH THE FRONT. BY AFTERNOON, A DRY SLOT WILL MOVE INTO THE
SOUTHEAST FA. PRECIPITATION WILL CHANGE TO SNOW BEHIND THE FRONT
CAUSING SNOW TO SPREAD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA
TUESDAY MORNING. SNOW WILL CONTINUE TO SPREAD EAST ACROSS NORTHWEST
KANSAS DURING THE AFTERNOON. POPS WILL RANGE FROM CHANCE IN THE
SOUTH TO CATEGORICAL IN THE NORTH. PLAN TO CONTINUE THE WINTER
STORM WATCH FOR YUMA COUNTY WHERE TOTAL SNOWFALL WILL RANGE FROM 5
TO 6 INCHES IN THE NORTHWEST CORNER OF THE COUNTY. OTHERWISE
SNOWFALL AMOUNTS SHOULD RANGE FROM 1 TO 2 INCHES MAINLY ACROSS THE
NORTHWEST HALF OF THE FA WITH AMOUNTS LESS THAN AN INCH ACROSS THE
EAST.

TUESDAY NIGHT...THE DRY SLOT CONTINUES TO AFFECT THE SOUTHEAST ZONES
IN THE EVENING. THE BEST MOISTURE AND LIFT WILL BE CONFINED TO THE
FAR NORTHERN ZONES. LIFT CONTINUES TO MOVE NORTHWARD WITH THE LOW
THROUGH THE NIGHT. SUBSIDENCE IS OVER THE SOUTHERN FA AFTER
MIDNIGHT. POPS WILL DECREASE FROM LIKELY IN THE NORTH TO CHANCE WITH
CHANCE TO SLIGHT CHANCE POPS ELSEWHERE.

WEDNESDAY...DYNAMICS ARE WELL NORTH OF THE FA SO POPS WILL BE SLIGHT
CHANCE AND CHANCE MAINLY OVER THE NORTHEAST PORTION OF THE FA.
PRECIPITATION SHOULD END OTHER THAN SOME LIGHT PRECIPITATION IN THE
FAR NORTHEAST IN THE AFTERNOON.

MIN TEMPERATURES MONDAY NIGHT WILL VARY WIDELY FROM THE LOWER 20S IN
EASTERN COLORADO TO THE UPPER 40S IN THE EAST. MIN TEMPERATURES
TUESDAY NIGHT WILL BE IN THE MID TEENS TO THE LOWER 20S. MAX
TEMPERATURES TUESDAY WILL RANGE FROM THE MID 20S IN EASTERN COLORADO
TO NEAR 50 IN THE EAST. MAX TEMPERATURES WEDNESDAY WILL RISE INTO
THE MID/UPPER 30S.

IN THE EXTENDED...(WEDNESDAY NIGHT THROUGH SUNDAY)...UPPER FLOW
WILL BE NORTHWEST THROUGH THIS PERIOD. OTHER THAN A SLIGHT CHANCE
OF LIGHT RAIN AND SNOW SHOWERS THURSDAY NIGHT THE FORECAST SHOULD
BE DRY. ANOTHER WEAK WAVE COMES THROUGH THE FLOW SATURDAY NIGHT
BUT DYNAMICS ARE VERY WEAK. THERE WILL BE A SLIGHT CHANCE OF LIGHT
RAIN SHOWERS ACROSS THE FAR NORTH.

TEMPERATURES WEDNESDAY NIGHT WILL BE THE COLDEST WITH SNOW ON THE
GROUND. EXPECT LOW TEMPERATURES IN THE UPPER TEENS TO AROUND 20. LOW
TEMPERATURES WILL MODERATE TO THE LOWER 30S THURSDAY NIGHT AND INTO
THE UPPER 30S/LOWER 40S SUNDAY NIGHT. HIGH TEMPERATURES THURSDAY
WILL STRUGGLE TO RISE OUT OF THE 30S WITH SNOW ON THE GROUND. MAX
TEMPERATURES WILL MODERATE TO THE LOWER 50S FRIDAY AND INTO THE
UPPER 60S SATURDAY/SUNDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1143 AM MDT SUN APR 7 2013

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD AT GLD AND MCK. RAIN
SHOWERS ARE JUST ABOUT DONE AT MCK AND SKIES SHOULD CLEAR OUT WITHIN
A FEW HOURS. FOR THE REST OF THE DAY AND OVERNIGHT FAIRLY LIGHT AND
VARIABLE WINDS AT BOTH SITES WITH A FEW HIGH CLOUDS. PATCHY FOG
EXPECTED TO DEVELOP TONIGHT SOUTH AND EAST OF BOTH SITES...AND IF
ANY TERMINAL WERE TO SEE FOG IT WOULD LIKELY BE MCK. WHILE JUST
OUTSIDE OF THIS TAF PERIOD...STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TOMORROW AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY
     AFTERNOON FOR COZ090.

NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...FS
AVIATION...JJM
Hazardous weather outlook, Apr 7, 12:26 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1226 PM MDT SUN APR 7 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1226 PM MDT SUN APR 7 2013 /126 PM CDT SUN APR 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY EAST OF A
STRATTON NEBRASKA TO RUSSELL SPRINGS LINE. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE OVER PARTS OF GRAHAM...SHERIDAN AND
GOVE COUNTIES THIS AFTERNOON WITH HAIL UP TO AN INCH AND STRONG
OUTFLOW WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A VERY ACTIVE WEATHER PATTERN WILL DEVELOP ACROSS THE AREA
THROUGH THE MIDDLE OF THE WEEK. ON MONDAY...SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING VERY LARGE HAIL AND A FEW TORNADOES ARE
POSSIBLE ACROSS MUCH OF THE AREA WITH GREATEST THREAT NEAR
INTERSTATE 70.

MUCH COLDER AIR WILL MOVE INTO THE AREA MONDAY NIGHT
AND TUESDAY CAUSING RAIN TO CHANGE TO SNOW IN SOME AREAS. THE
POTENTIAL FOR ACCUMULATING SNOW IS HIGHEST ACROSS NORTHEAST
COLORADO WHERE A WINTER STORM WATCH IS IN EFFECT. STRONG
NORTHERLY WINDS AROUND 30 MPH GUSTING TO 45 MPH ARE EXPECTED ON
TUESDAY WHICH WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY BUT MAY BE NEEDED MONDAY.

JTL

In the hours before

Special weather statement, Apr 7, 2:10 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM CDT SUN APR 7 2013

KSZ003-072035-
DECATUR-
310 PM CDT SUN APR 7 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OBERLIN...MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3999 10017 3992 10018 3967 10051 3982 10068
      4000 10047 4001 10019
TIME...MOT...LOC 2010Z 224DEG 23KT 3982 10050

LUNDQUIST
Special weather statement, Apr 7, 2:34 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM CDT SUN APR 7 2013

KSZ003-072050-
DECATUR-
334 PM CDT SUN APR 7 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF KANONA...MOVING NORTHEAST AT 25
MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3988 10018 3975 10036 3989 10055 4000 10040
      4000 10020 4001 10019 4001 10018
TIME...MOT...LOC 2034Z 238DEG 21KT 3989 10035

LUNDQUIST
Special weather statement, Apr 7, 2:39 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM CDT SUN APR 7 2013

KSZ004-016-072115-
GRAHAM-NORTON-
339 PM CDT SUN APR 7 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND GRAHAM
COUNTY IN NORTHWEST KANSAS...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF NEW ALMELO...MOVING NORTHEAST AT
30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3939 10012 3957 10016 3957 10018 3960 10018
      3972 10002 3958 9980
TIME...MOT...LOC 2039Z 222DEG 24KT 3951 10009

LUNDQUIST
Special weather statement, Apr 7, 2:51 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM CDT SUN APR 7 2013

KSZ003-004-072115-
DECATUR-NORTON-
351 PM CDT SUN APR 7 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND DECATUR
COUNTY IN NORTHWEST KANSAS...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORM NEAR KANONA...MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3993 9998 3971 10035 3983 10049 4001 10027
      4001 10006
TIME...MOT...LOC 2050Z 233DEG 25KT 3982 10034

LUNDQUIST

The radar

The Goodland radar (KGLD), 135 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Decatur

When
April 7, 2:55 PM CST to 3:05 PM CST
Where
Decatur County, 3.1 mi WSW of Norcatur
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.813, -100.234

Observer reported that hail lasted about ten minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439887.